Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 66, NWS Grand Rapids, MI

August 10, 2021

NWS Grand Rapids, MI issued this small craft advisory at Aug 10, 2021, 3:08 PM EDT. It took effect at Aug 11, 2021, 5:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2021, 3:08 PM EDT (19:08 UTC)
In effect from
Aug 11, 2021, 5:00 AM EDT
Expired
Aug 12, 2021, 3:00 AM EDT
In force
22 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

015 
WHUS73 KGRR 101908
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
308 PM EDT Tue Aug 10 2021

LMZ844>849-110315-
/O.NEW.KGRR.SC.Y.0066.210811T0900Z-210812T0700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
308 PM EDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 3 AM EDT
THURSDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 5 AM Wednesday to 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
261 
WHUS73 KGRR 110103
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
903 PM EDT Tue Aug 10 2021

LMZ844>849-110915-
/O.CON.KGRR.SC.Y.0066.210811T0900Z-210812T0700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
903 PM EDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
3 AM EDT THURSDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 5 AM Wednesday to 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
305 
WHUS73 KGRR 110752
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 AM EDT Wed Aug 11 2021

LMZ844>849-111600-
/O.CON.KGRR.SC.Y.0066.210811T0900Z-210812T0700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

* WHAT...South winds to 30 knots and waves 3 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
055 
WHUS73 KGRR 111551
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1151 AM EDT Wed Aug 11 2021

LMZ844>849-120000-
/O.CON.KGRR.SC.Y.0066.000000T0000Z-210812T0700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1151 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

* WHAT...South winds to 30 knots and waves 3 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
503 
WHUS73 KGRR 111913
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
313 PM EDT Wed Aug 11 2021

LMZ844>849-120315-
/O.CON.KGRR.SC.Y.0066.000000T0000Z-210812T0700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
313 PM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 3 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 10, 1:44 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 10, 1:44 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
144 PM EDT Tue Aug 10 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 243 AM EDT Tue Aug 10 2021

- Strong/Severe storms still possible this week

- Cooler and much drier this weekend

&&

.UPDATE...
Issued at 947 AM EDT Tue Aug 10 2021

Earlier we updated the forecasts to reflect higher waves given the
incoming data. Some locations are now in a moderate swim risk.
Looking ahead...Wednesday is likely to end up being a beach
hazards day for parts of the region...which we will reflect in the
weather message that we will issue today. As for the severe
weather risk...not much change with the morning update from SPC.
Impressive soundings upstream showing EML's and lots of CAPE.
Based on the latest HRRR its looking like not much activity in
our CWA until closer to midnight.

&&

.DISCUSSION...(Today through next Monday)
Issued at 243 AM EDT Tue Aug 10 2021

- Strong/Severe storms still possible this week

Occasional rounds of thunderstorms will continue until the cold
front moves through late Thursday. This latest round of heavy
rain and strong storms have so far missed us to the south.
Training of thunderstorms with extremely high rain rates resulted
in over 7 inches of rain in parts of Berrien County. We do not
expect much in the way of significant storms this morning or even
into this afternoon as shortwave ridging occurs in between the
departing trough and the next one arriving this evening.

We are in a slight risk for today and Wednesday based on the
juicy airmass and diurnal heating resulting in CAPE values of 3500
to 4000 J/kg this afternoon and evening and again on Wednesday as
shortwave troughs move through the base of upper troughing
extending south from central Canada. Shear values are in the 20 to
25 knot range so storm mode is expected to be pulse type storms
and perhaps a few bow echoes given unidirectional wind shear,
which is strongest on Wednesday evening.

So the greatest chance for storms will be this evening and again
Wednesday afternoon and evening, but confidence is low on the
details due to poor model consistency. A final batch of showers
and thunderstorms is possible Thursday morning across the southern
forecast area as the cold front moves through.

- Cooler and much drier this weekend

Dew points will crash from the 70s to the 50s by the end of the
week with Canadian high pressure providing a comfortable and fine
weather weekend as upper troughing keeps the hot and humid air
suppressed to the south and west. We will have to watch future
model trends of the northward progress of a recurving tropical
cyclone, which some of the westernmost ensemble members bring into
the Great Lakes early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 140 PM EDT Tue Aug 10 2021

Any storm formation through 7 pm should be rather isolated.
However as we head toward midnight it looks like a line of showers
and thunderstorms will be working in from the northwest. Thus the
TAF sites were adjusted to feature this possibility. The extent of
impacts is uncertain at this time but a potential for IFR or lower
and gusts over 40 knots could accompany the strongest storms. A
period of MVFR clouds/fog is likely on the backside of the
departing storms. For Wed...wind gusts are likely to increase as
temperatures climb during the morning. The greatest potential for
storms will likely hold off until 18z.

&&

.MARINE...
Issued at 243 AM EDT Tue Aug 10 2021

Winds and waves have diminished and the Small Craft Advisory is no
longer in effect. Winds and waves will be locally higher in
thunderstorms this evening and again on Wednesday afternoon and
evening. Winds could gust to 25 knots in southwest flow ahead of a
cold front on Wednesday. Northwest winds behind the cold front
could also gust to 25 knots on Friday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...MJS
MARINE...Ostuno
Hazardous weather outlook, Aug 10, 9:38 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
938 AM EDT Tue Aug 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111345-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk of severe weather tonight. The main threat
will be damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

LMZ844>849-111345-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A moderate swim risk exists today for swimmers.

There is a slight risk of severe weather tonight. The main threat
will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous swim and boating conditions are looking likely for
Wednesday.

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

In the hours before

Local storm report, Aug 10, 10:00 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     HEAVY RAIN       4 SSW HAWKINS           43.75N 85.63W
08/10/2021  M5.00 INCH       NEWAYGO            MI   PUBLIC

            RELAYED VIA 9 & 10 NEWS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:15 PM EDTSpecial Weather StatementGRRMecosta30 min
Aug 9, 8:33 PM EDTAreal Flood AdvisoryGRRNewaygo7 hr
Aug 9, 9:28 PM EDTSpecial Marine WarningGRR62 min
Aug 9, 11:41 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 4 more3 hr
Aug 10, 3:06 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa36 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.